The menopause is an inevitable part of life, and unfortunately, it comes with a range of unpleasant side effects, including nausea.
Nausea isn’t the most common side effect of the menopause, but it still affects thousands every year. If your nausea is chronic, you may require medical intervention to help manage your symptoms.
So, what exactly causes nausea during the menopause, (see also: Does Menopause Cause Constipation?)how do you manage it, and when should you worry? Here’s everything you need to know.
What Is Nausea?
Nausea can be described as an uneasiness in the stomach, that’s sometimes described as ‘feeling sick to your stomach’. This sense of unease and discomfort in the stomach is often followed by the urge to vomit, however, not all nausea leads to vomiting.
If you feel nauseous, you’ll be pleased to know that it’s usually short-lived. Most cases of nausea last no longer than a few minutes to a few hours, and often resolve on their own.
Sometimes, your body will encourage you to vomit to relieve the nausea, but in other cases, the nausea will resolve on its own.
Nausea is not a disease in itself, but a symptom of another underlying illness or condition. Nausea has a variety of causes, including:
- Gastroesophageal Reflux Disease (GERD)
- Motion Sickness
- Food poisoning
- Intense pain
- Acid reflux
- Peptic Ulcer Disease
- Viruses, including influenza and norovirus
- Gastrointestinal disorders such as irritable bowel syndrome (IBS)
Why Does The Menopause Cause Nausea?
Nausea can be a common symptom of the menopause. Nausea is an unpleasant sensation that’s rather common for people going through the perimenopause, and it can often be worse in the morning. Your nausea may also be accompanied by other PMS symptoms.
Although we still have more to learn about the links between the menopause and nausea, it’s thought that a change in your hormone levels is the likely culprit.
This may work in a similar way to pregnancy when changes in your hormones can cause chronic nausea and morning sickness. Fluctuating levels of both oestrogen and progesterone are often the cause of your nausea.
If you’re in your 40s or 50s and starting to feel a little queasy, the menopause (or perimenopause) may be the cause of your frequent nausea.
Although your fluctuating levels of oestrogen and progesterone may be causing your nausea, it could also be a side effect of Hormone Replacement Therapy (HRT).
Hormone Replacement Therapy is often used to treat the symptoms of the menopause. Although it’s an effective treatment, it can come with a variety of side effects, including:
- Night sweats
- Reduced sex drive
- Leg cramps
- Breast tenderness
- Vaginal dryness
- Skin irritation
- Digestive issues
If you’re feeling nauseous through your menopause, it’s probably the result of lower hormone levels, hot flashes, or side effects from medication.
Although feeling nauseous during the menopause is nothing to worry about, it’s not a particularly common symptom. Most people going through the menopause or perimenopause usually experience hot flashes, sleep disturbances, and aches and pains.
If your doctor has put you on antidepressants to help you navigate any mood changes associated with the menopause, you may also be experiencing nausea as a side effect. Nausea is a common side effect of antidepressants, but it usually subsides within a few weeks of starting treatment.
Treatments To Help With Menopausal Nausea
Nausea is a frustrating and unpleasant symptom of the menopause, but thankfully, there’s a variety of treatments available to help you manage your symptoms. These include both prescribed medications and home remedies.
If you’re experiencing chronic nausea that’s affecting your quality of life, you may be able to access a variety of prescription medications, including:
- Zofran (ondansetron)
- Promethegan and Phenergan (promethazine)
- Reglan (metoclopramide)
If you can’t access prescription medications or you don’t want them, you may also find a number of over-the-counter medications helpful, such as Dramamine, pepto bismol, Kaopectate, and ginger tablets.
Other Treatments For Nausea
Remember: nausea can often be worse on an empty stomach. We’d recommend eating small portions of bland food to help alleviate your nausea, such as toast or a banana.
Some foods and drinks may also make your nausea worse. Try to avoid spicy foods, alcohol, and caffeinated drinks when you’re feeling nauseous.
If you’re looking for some extra relief from your nausea, you can try:
- Chewing minty gum, sucking on peppermint candies, or drinking peppermint tea
- Eating something with a sour flavour such as sour candy or lemon
- Eating something salty such as broth
- Drinking ginger tea, ginger ale, or chewing on candied ginger
If your hot flashes are causing your nausea, here’s a few things you can try to help manage your hot flashes:
- Maintain a healthy weight
- Wear layers that are easy to remove when you get a hot flash
- Carry an ice pack, ice water, or another cooling tool with you to help reduce the heat
- Quit smoking
- Practice meditating to help reduce your symptoms
When Does Nausea Need Medical Care?
Nausea is an incredibly unpleasant symptom, but it’s not usually a symptom of anything serious. However, nausea can occasionally be a symptom of a more serious condition that requires medical care.
If your nausea is accompanied by any of the following symptoms, you should seek medical attention:
- Eye pain or blurred vision
- Vomiting blood
- Extreme headache
- Severe abdominal pain
- A recent head injury
- Shortness of breath and chest pain that’s not caused by anxiety(see also: Can Anxiety Cause Left Arm Pain?)
- Stiff neck
- Extreme lethargy
If your nausea has been persisting for more than a week, talk to your doctor. You may require blood tests or need to get your hormone levels checked to rule out another underlying condition.
Nausea is a common symptom of the menopause, but thankfully, there are many ways to help manage your symptoms, including both prescribed and over-the-counter medications.
If you’re worried about your nausea or the sensation isn’t subsiding with medication, talk to your doctor for more information.